MAUDE Adverse Event Report: ABBOTT VASCULAR 0.014 HI-TORQUE (HT) TURNTRAC GUIDE WIRE

ABBOTT VASCULAR 0.014 HI-TORQUE (HT) TURNTRAC GUIDE WIRE
Model Number 1020009
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a heavily calcified, moderately tortuous right coronary artery (rca).An unspecified stent was implanted in the mid rca; however, during the removal of a.014 ht turntrac flex guide wire which was being used as a buddy guide wire, it separated.The 3cm separated portion remained in the right ventricular branch (rv) and underneath the stent strut at the mid rca.The patient is continuing to be monitored.There was no adverse patient sequela and no clinically significant delay.No additional information was provided.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned guide wire and the reported separation was confirmed.The reported entrapment of the device was unable to be replicated or confirmed in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints reported from this lot.There was no damage noted to the guide wire during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.It should be noted that the instructions for use for guide wire hi-torque turntrac, ce/fda states: carefully observe the instructions under ¿do not¿ and ¿do¿ below.Failure to do so may result in vessel trauma, guide wire damage, guide wire tip separation, or stent damage.If resistance is observed at any time, determine the cause under fluoroscopy and take remedial action as needed.Use the most suitable guide wire for the lesion being treated.Do not push, auger, withdraw, or torque a guide wire that meets resistance.Do not torque a guide wire if the tip becomes entrapped within the vasculature.Do use extreme caution when moving a guide wire through a non-endothelialized stent, or through stent struts, into a bifurcated vessel.Use of this technique involves additional patient risks, including the risk that the wire may become caught on the stent strut.In this case, the technique used during the procedure of not pulling back the wire prior to stent deployment causing the entrapment of the guide wire between the vessel/stent resulting in the wire separation and embedding of the device in tissue or plaque does appear to have caused or contributed to the reported complaint.A cine was received and reviewed by an abbott vascular clinical specialist.The cine review concluded that the image provided with the complaint summary displays a broken guidewire within a stent consistent with the procedure description.The image did not provide enough detail to determine a probable cause as to how the guidewire failed.Although the cine review was unable to determine a probable cause for the reported complaint, based on the reported information, and returned device analysis, the investigation determined the reported entrapment of the device, guide wire separation resulting in embedding of the device in the tissue or plaque, appear to be related to user error.It is likely that the guide wire was not pulled back before the stent deployment causing the stent to get trapped between the vessel and stent.Manipulation of the guide wire against resistance during retraction likely caused the core to kink resulting in the core separation and embedding the separated wire.The core was bent at the separation as if kinked prior to separation.The noted stretched coils likely occurred during retraction post separation.The noted bends on the core likely occurred during packing for return analysis.There is no indication of a product quality issue with respect to manufacture, design, or labeling.

Brand Name
0.014 HI-TORQUE (HT) TURNTRAC GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key12277487
Report Number2024168-2021-06823
Device Sequence Number19952589
Product Code DQX
UDI-Device Identifier08717648222627
UDI-Public08717648222627
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K173795
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2021
Device Model Number1020009
Device Catalogue Number1020009
Device Lot Number0011461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2021
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer09/09/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;